Educational advocacy, learning disabilities advocacy     Internet Special Education Resources
Special Education & Learning Disabilities Resources: A Nationwide Directory
    

Are Side Effects of ADHD Drugs Worse Than ADHD Symptoms?

by Alvin Toh
Most ADHD drugs often leave a patient with side effects. In some circumstances, the side effects have been said to be just as bad, if not worse than the symptoms of ADHD themselves. So could this possibly be true?

Understanding ADHD Symptoms and ADHD Drug Side Effects

In order to know whether ADHD drug side effects are worse than ADHD symptoms, you need to first understand how each one differs. The symptoms of ADHD may include:

- A lack of attention to detail;
- Hyperactivity;
- Becoming fed up easily and possibly aggressive;
- Not listening attentively;
- Interrupting frequently during a conversation;

ADHD symptoms can cause a child to appear rude, aggressive and hyperactive, but it all really depends upon the severity of the condition as each child will react differently. Some children will only experience slight attention difficulties, whilst others can be overly aggressive and disruptive.

Now, the side effects of some ADHD drugs can be:

- Insomnia
- Tummy upsets
- Weight loss
- Headaches
- Mood changes

Obviously the side effect that stands out is mood changes as ADHD symptoms mainly include the mood of a child. Some medications can cause the child to become more aggressive and worse behaved than they were before they took the medication. This is to do with the medication wearing off and the effects which it has had on the body can cause a worse reaction once the drug has worn off.

Are Side Effects of ADHD Drugs a Problem?

The advantages of ADHD drugs usually far outweigh the disadvantages; however it is possible for a child taking ADHD drugs to experience serious side effects. With all ADHD medication, it is likely that at least one side effect will be felt, but usually it is a mild one which does not last for long. Whilst the side effects can be mild and there are ways to minimize them, there are times when the side effects can be so bad that they are unbearable for both the child and parent. Medications which cause further problems to the child's mood and behaviours often cause parents to feel like they are at a loss as to what to do next.

It isn't only changes in the mood that can be worrying. Insomnia can cause the child to be more irritable and problems with concentration can become worse. Headaches can also be unpleasant, as can tummy upsets too.

Whilst drugs are helpful for managing ADHD symptoms to a certain extent, they can potentially cause worse side effects than the symptoms of ADHD. In these cases, alternative ADHD treatments such as herbal remedies, behavioural therapy and special educational interventions should be sought. It is essential to consult with the doctor before stopping any ADHD medications and trying alternative treatments.

Article Source: www.articlerich.com

Although drug medications such as Ritalin and Adderall are commonly prescribed to manage ADHD symptoms, they are not without side effects. Check out the all natural and drug free treatments for ADHD at www.guidetoadhd.com/products/adhdremedies.html.



Disclaimer: Internet Special Education Resources (ISER) provides this information in an effort to help parents find local special education professionals and resources. ISER does not recommend or endorse any particular special education referral source, special educational methodological bias, type of special education professional, or specific special education professional.
Educational advocacy, learning disabilities advocacy Return to ISER Home